Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#244230] of Thomas P. Witelski


Papers Published

  1. Bernoff, AJ; Witelski, TP, Stability and dynamics of self-similarity in evolution equations, Journal of Engineering Mathematics, vol. 66 no. 1 (March, 2010), pp. 11-31, ISSN 0022-0833 [s10665-009-9309-8], [doi]
    (last updated on 2018/10/14)

    A methodology for studying the linear stability of self-similar solutions is discussed. These fundamental ideas are illustrated on three prototype problems: a simple ODE with finite-time blow-up, a second-order semi-linear heat equation with infinite-time spreading solutions, and the fourth-order Sivashinsky equation with finite-time self-similar blow-up. These examples are used to show that self-similar dynamics can be studied using many of the ideas arising in the study of dynamical systems. In particular, the use of dimensional analysis to derive scaling invariant similarity variables is discussed, as well as the role of symmetries in the context of stability of self-similar dynamics. The spectrum of the linear stability problem determines the rate at which the solution will approach a self-similar profile. For blow-up solutions it is demonstrated that the symmetries give rise to positive eigenvalues associated with the symmetries, and it is shown how this stability analysis can identify a unique stable (and observable) attracting solution from a countable infinity of similarity solutions. © Springer Science+Business Media B.V. 2009.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320